Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

150 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

How long does liver injury caused by Augmentin take to resolve?

Answered by
Dr.
Dr. Ivo Ditah

Internal Medicine Specialist

Practicing since :2002

Answered : 3922 Questions

default
Posted on Fri, 20 Jul 2018 in Liver and Gall Bladder
Question: my liver enzymes are elevated due to a couse of augmentin. how long to see them return to normal
doctor
Answered by Dr. Ivo Ditah 19 minutes later
Brief Answer:
Can take any where from 3-6months!

Detailed Answer:
Hi and thanks so much for this query.

From existing literature and my experience with clients, this usually takes about 3-6months. The good news is the recovery is often complete with no residual damage to the liver.

I hope this addresses your query fully. I wish you well. Feel free to follow up with me if need be.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ivo Ditah 14 minutes later
is ther anything I can do to hasten return of enzymes to normal quicker than 3-6 months'

how often have you seen this from augmentin'
doctor
Answered by Dr. Ivo Ditah 25 minutes later
Brief Answer:
Not too often but whenever, there is a full recovery!

Detailed Answer:
Hi,

There is nothing we can do to hasten it. There is really no gain in doing this either.

Be calm, relaxed and this will get resolved!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ivo Ditah 10 hours later
these are my numbers the day after quitting Augmentin.
ALT 459, AST 205, Total Bili 3.3, Direct Bili 2.0, ALk phos157. No jaundice, urine a little dark. Stool alittle light one time. No itching, swelling or abd pain. Low grade fever and body aches gone now. I suffer from health anxiety , and am looking for a little reassurance as I go down this path. I tend to go to the dark side " cybercondria". I am a nurse.Am I headed for liver failure?
doctor
Answered by Dr. Ivo Ditah 10 hours later
Brief Answer:
NO LIVER FAILURE in siight!

Detailed Answer:
Hi,

If you were to have liver failure, this would have been an acute and already ongoing. I know you might have read so much online and certainly so worried because of what many persons might have reported. That is simply not true and doesn't represent what goes on in most persons.'

I hope this helps and guides. I wish you well. Feel free to follow up with me if need be.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ivo Ditah 3 days later
went to GI Monday. Definitely toxic hepatitis from Augmentin. Mondays numbers:
ALT 274 ( was 459), AST 80 ( was 205). MUCH BETTER !! ( in 3 days)
PT 10.6 INR 0.96.
Virals were sent out, not back yet. US yesterday ( no results yet).

My question:
GI mentioned ( before Mondays lab draw) that Bili may lag behind a bit and even show higher . Which it did Bili 5.0 ( was 3.3). Why is this? I forgot to ask him. And when should I see a decrease in bili too? I know my symptoms of dark urine and light stools won't resolve until Bili goes down. Next lab draw in a week.
You were spot on with your treatment protocols, would like to hear your theory on why bili lags and when I can expect it to start to decline.

I feel fine now. Just XXXXXXX urine and pale stetorrhea type stools. No diarrhea. Maybe a very slight change in color of my sclera, ( although my husband says not) I feel like an old person, fixated on my BM. LOL. But my health anxiety has gotten the best of me! Again... looking for reassurance that stool color is "normal" part of this toxic process. I feel kind of silly resorting to the internet for reassurance. But I am trying not to get on my GI's last nerve with questions. ( although he has been very patient and wonderful)

Thanks again for your calm reassuring answers, you have really been a help to me.
Thank you, XXXXXXX
doctor
Answered by Dr. Ivo Ditah 7 hours later
Brief Answer:
Bilirubin synthesis is carried out by the liver which takes longer to heal.

Detailed Answer:
Hi,

The numbers will drop immediately as the cause is removed but the injury to the cells takes longer to resolve. The bilirubin metabolism would therefore lag behind the fall in number as cells take a longer duration for healing.

Like I mentioned, you are doing fine and these initial rapid drop should confirm what I told you. Be relaxed and not hurt yourself from your thoughts more than the disease does.

I wish you well. Feel free to follow up as need be.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on